Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
South Med J. 1996 May;89(5):479-82.

Systemic inflammatory response syndrome caused by chronic salicylate intoxication.

Author information

  • 1Department of Medicine, Atlanta Department of Veterans Affairs Medical Center, GA 30033, USA.

Abstract

Systemic inflammatory response syndrome (SIRS) is characterized by body temperature abnormalities, tachypnea or hyperventilation, tachycardia, and leukocytosis or leukopenia. Although it is typically associated with a serious infection and referred to as sepsis, SIRS can stem from noninfectious causes, as well. We report the cases of four patients with toxic serum levels of salicylate (33.5 to 67.6 mg/dL) and SIRS, and we discuss mechanisms responsible for SIRS. Our patients showed temperature disturbances (35.5 degrees C to 39.8 degrees C), noncardiogenic pulmonary edema, and mixed acid base disturbances. Other abnormalities included coagulopathy (disseminated intravascular coagulation), encephalopathy, and hypotension. All four patients recovered from SIRS, probably due to early recognition and treatment; only one patient did not survive the hospitalization. Chronic salicylate toxicity should be considered as a cause of SIRS in the absence of a source of infection, since survival appears to be dependent on prompt diagnosis and management.

PMID:
8638172
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk